Aa
Aa
A
A
A
Close
Avatar universal

Effexor side effects

Last night was my third night taking 37.5 effexor. I've been waking up nauseous, jittery and anxious. I take it at bedtime because it makes me nauseous and I find I get a good nights rest. I take it for panic attacks and hot flashes! I'm 50 year old woman. I had a panic attack yesterday. Are these normal side effects?
10 Responses
Avatar universal
Hi there! Well, I've been on Effexor for over ten years. Started at a very low dose and I am at 150 mg for a long time now.  So, I can't say if I remember all the side effects I had. But I will say that I definitely got sick to my stomach if I didn't eat immediately before taking it. This went away after a week or so as my body adjusted to the medication.  I believe that the jitters and anxious feeling is all part of your anxiety.  Effexor takes a good number of weeks to build up a steady level in the body before you will notice any real changes.  My advice, with my experience with it, is to stick with it. I'd call your doctor if you keep having severe side effects but for me, it's been a life saver and you WILL notice differences sooner than later.

Let us know how you are doing! Take care!!!
Avatar universal
The thing about Effexor is, it's a very difficult med to take and to stop taking, and it's a stimulating antidepressant not usually used when anxiety is the primary problem.  It certainly has no medical use for hot flashes as far as I know, as it has no hormone balancing capabilities, though it might make you are about it less the problem will still be there untreated.  There are natural ways of balancing hormones, and you could just wait it out.  But if you're not depressed primarily and panic attacks are the main problem, usually you wouldn't e put on an snri, the stimulating class of meds Effexor is in.
Avatar universal
Sorry, I see I wrote "are" about it less.  Meant care about it less.
Avatar universal
Really???? Wait, I have suffered from depression and anxiety. Severe depression yes, but anxiety and panic attacks ate much much more of a life disabling issue for me. This could be worsened by the Effexor? Or less helpful?
480448 tn?1426948538
Effexor HAS worked for many people for anxiety disorders, but like Paxiled said, it tends to be very activating and isn't the most OPTIMAL first line medication to try.  The SSRI medications are a more appropriate med to try first, when anxiety is the primary issue.  

Avatar universal
you need to give it more time.    Make sure you drink lots of water and eat food-it should help with the nausea.    It gets better !!!!  

   I have been on it since 1997.    I stopped it a couple of times because I was doing very well on it.(didnt want to stay on it long term)   I started it again 4 weeks ago-still dealing with sweats and insomnia

It gave me lots of anxiety initially.    
Avatar universal
If your anxiety is a consequence of your depression, and you say you have had severe depression, then this med might work well for you.  Depression is the root cause of anxiety more than most of us know.  But again, stimulating antidepressants can increase anxiety particularly if that's the main issue.  Only time will tell, but it's good to be informed.  
Avatar universal
I'm not really liking the side effects of this antidepressant. My therapist suggested to take klonopin! She said it will take the edge off? my pharmacist consulted me that it will make you sleepy and relaxed. she suggested not to work while taking it because its a sedative. But I really just want to get off effexor and not take anything. So yesterday was my fourth day and I only took half of 37.5. Woke up sweaty and feeling jittery and anxious! I took some magnesium to calm me down! Which seems to be working! How can I totally wean myself off of this medication? Any suggestions?
Avatar universal
Should be very easy if you've only been on it such a short time.  If it's only been a few days, keep in mind the side effects start immediately but the effects usually take a few weeks to kick in.  This is a good drug to quit early if you believe it isn't for you, as it is one of the most difficult to stop taking.  Talk to your psychiatrist before you stop, but you can research weaning protocols in books and articles.  But again, you've been on it so short a time it should be a snap to stop.
Avatar universal
I take Arimidex, an estrogen reducer, following breast cancer.  My oncologist told me the Effexor I was already taking would help alleviate hot flashes.
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?